‘Rabbit syndrome’ is an unusual drug-induced extrapyramidal syndrome (EPS) characterized by rapid chewing movements similar to those made by rabbits, ordinarily faster and more regular than the orofacial tic of tardive dyskinesia; the tongue is spared. Aripiprazole is effective in treating schizophrenia and mania; also approved for use in various child and adolescent groups, autism-related irritability in children.
The development of EPS and akathisia with aripiprazole was notable in most studies, though few studies showed development of tardive dyskinesia and neuroleptic malignant syndrome. Though few case reports of aripiprazole-induced rabbit syndrome are found, but very limited. This case report of rabbit syndrome in 16 years old boy with 10 mg of aripiprazole raises questions about safety of aripiprazole in adolescents.
A 16 years old boy stated with six months’ history of taking solvent. Initially, it was once or twice in a week; then it became a regular routine for him. Most of the day, he would be confined to his room and take solvent. For last two months, his mother noticed changes in his behaviour. He communicated less with people, slept for long hours, used to get irritated easily, there were frequent anger outbursts, increased craving for the substance, verbally abusive at times, and increased demand for money. Due to this, he could not concentrate in his studies and his academic performance decayed. He was brought by his mother for de-addiction. He was a student of class XI. Premorbidly, he was calm and quiet, social, responsible, excellent in sports, and good in studies. Mental state examination revealed ectomorphic built, irritable mood, logical ideas, no thought and perceptual disturbance, sustained attention, full orientation, intact comprehension, and level one insight. Detailed physical and neurological inspections were normal and laboratory inquiries were inconclusive.
That boy was diagnosed as a case of “mental and behavioural disorders due to use of volatile solvents” as per the tenth revision of the International Statistical Classification of Diseases and Related Health Problems (ICD-10) criteria. He was admitted in the Department of Psychiatry of Gauhati Medical College Hospital, Guwahati and in the ward, he got violent, short-tempered, abused with his mother. Then doctors started to feed aripiprazole 10 mg once daily dosage and then the level of aggression and irritation was decreased. But after seven days, he developed impatience and rapid unintentional, rhythmic, chewing movements of the upper lip with no associated abnormal tongue movements. The patient did not develop any parkinsonian symptoms, dental problem and the electroencephalography (EEG) was normal but His orofacial movement was diagnosed as rabbit syndrome. Aripiprazole was tapered and stopped. The symptoms subsided completely with the combination treatment. The Naranjo adverse drug reaction (ADR) probability scale was given and a score of seven, indicating “probable” adverse drug reaction, was found.
Rabbit syndrome is antipsychotic-induced EPS which may appear in absence of other extrapyramidal symptoms as found in this case. The recommendation of the United States’ prescribing information in children and adolescents is a starting daily dose of 2 mg titrated to 5 mg/day after two days and then to the target dose of 10 mg/day after two additional days rapid dose increment, without titration, may have resulted in rabbit syndrome in this case.
Aripiprazole is a D2 dopamine receptor partial agonist and earlier trials have shown extrapyramidal side effects of aripiprazole similar to those of placebo administration. Some case reports also found aripiprazole-induced improvement in tardive dyskinesia . Here, in this case, we found aripiprazole-induced rabbit syndrome and adding an anticholinergic led to discontinuation of symptoms.
In conclusion, aripiprazole, though a dopamine system stabilizer, can cause rabbit syndrome, even in low dosage in adolescents. Slow titration may help in prevention of EPS, and clinicians should be vigilant and cautious regarding emergence of side effects, regardless of which antipsychotic a patient is prescribed.